Alert archive / South Carolina / Tornado Warnings in 1996
Tornado Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Mar 16, 1996, 11:09 PM EST for Darlington County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 1996, 11:09 PM EST (04:09 UTC)
- Expired
- Mar 16, 1996, 11:45 PM EST
- In force
- 36 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Darlington County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 170408 TORILM SCC031-170445- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1109 PM EST SAT MAR 16 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1145 PM EST FOR EVERYONE IN THE FOLLOWING LOCATION... IN NORTHEAST SOUTH CAROLINA ...WESTERN DARLINGTON COUNTY AT 1105 PM RADAR INDICATED A TORNADO NEAR ASHLAND MOVING EAST AT 50 MILES AN HOUR. LARGE HAIL AND DAMAGING WINDS HAVE BEEN REPORTED WITH THIS STORM. PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO A BASEMENT...THE CENTER OF BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A DITCH. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Mar 16, 8:35 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 16, 8:35 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT NC 835 PM EST SAT MAR 16 1996 RDU: LOWER TEMPS ABT A CAT AS CURRENT READINGS ALREADY AT FCST LEVELS. RAISE POPS TO LIKELY ACRS THE BOARD. NO MAJOR CHGS TO CWF. DISC: SEVERE WX SEIGE DAY 2. MAJOR S/W EJECTG OUT OF SRN STREAM INDUCING WAVE OVR NRN TN AND AND SVR WX S OF QUASI-STNRY FRNTL SYSTEM OVR CNTL/SRN NC. FRNT HAS MOVED LITTLE. CONVECTION MOVING N AND E OF THIS BNDRY BECOMING STRATIFORM IN NATURE AS IT ENCOUNTERS MORE STABLE MARITIME AIRMASS. I AGREE WITH AKQ THAT LACK OF INSTAB WILL PRECLUDE SVR DEVELPMNT FOR MY CWA. THINK TSTMS HERE WILL BE ELEVATED. WILL HAVE TO KEEP A CLOSE EYE ON THINGS WITH 00Z SOUNDG EXHIBITG HELECITYS NR 200. THERE WILL LIKELY BE A BREAK IN THE ACTION ERLY SUN BEFORE NXT IN SERIES OF S/W'S IGNITES MORE CONVECTION ACRS THE AREA BY AFTN. NO REST FOR THE WEARY! CWF: CURRENT FCST LOOKS GOOD. UNCERTAINITY OF FRNTL POSN MAKES 2-4 PERIODS A TOUGH CALL BUT THINK CURRENT FCST HEADED IN THE RIGHT DIR. WILL MAKE SOME MINOR WND DIR CHGS...OTHERWISE FCST WILL BE SENT AS IS. .MHX...NONE. JME
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 12:13 PM EST | Severe Thunderstorm Warning | ILM | Georgetown | 62 min |
Nearby
Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.